Doctors Lounge - Hematology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Hematology Topics
Question: Slightly elevated RDW. Anemic?
|Moggie - Sat Feb 23, 2008 10:27 am|
I am a 47 year old female. Hypothyroid since 1987; levothyroxin .150 Arthritis (type unknown) since 1988; arthrotec 50mg twice a day. Anemic in 2000.. supplements taken and normal blood values restored.
Very active for past 6 years; exercise apporx 5 times per week. Extremely heavy regular periods (fibroids).
In December tired with leg and foot cramps. Very cold hands, feet legs. Clinic ran the usual blood tests to check for cramping: calcium, sugar, potassium, tsh, t3, t4 etc. Don’t have results but all were within range.
Started taking iron supplements mid December. Leg cramps subsided, foot cramping and twitching in arch of right foot continued. Saw gp in January and he ran cbc & ferritin. Saw sports doctor too, she is recommending nerve conduction study (suspecting nerve issue in ankle for continuing foot cramping); appointment in April.
Saw GP in February; “not anemic but continue taking iron supplements for life.”
Lab results that were flagged :
Ferritin: 14 (I think this is just under normal)
Hemoglobin 101 (123-157g/L)
Hematocrit: .30 (.37-.460)
RDW: 16.4 (<14.5)
Any thoughts on this? Should I ask to have B12 checked as well?
|Moggie - Sun Feb 24, 2008 1:50 pm|
Somehow this was missing:
Hematocrit: 0.30 (0.37-0.46)
|Dr. Chan Lowe - Mon Feb 25, 2008 1:51 am|
Looking at your results it appears that your hemoglobin is low and your RDW is elevated. The low hemoglobin defines this as anemia. Most commonly, anemia with an elevated RDW is due to iron deficiency. This would be supported by your slightly low ferritin.
There is another lab value found in the complete blood count known as the MCV or mean cell volume. If it is low this supports that the anemia is likely due to iron deficiency (although there are some more possible explanations iron deficiency is by far the most common). If the MCV is high it leans towards a deficiency of ferritin or vitamin B12 (less common).
I would recommend that you follow up with your doctor about this. If it is due to iron deficiency treatment often requires iron supplementation at levels above that found in a typical multivitamin and often requires a prescription.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.